Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 49, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Jul 5, 2023, 7:42 PM CDT for Collingsworth County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2023, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 5, 2023, 8:17 PM CDT
- In force
- 35 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.75 in
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 122 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1737 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
984
WFUS54 KAMA 060042
TORAMA
TXC087-060130-
/O.NEW.KAMA.TO.W.0049.230706T0042Z-230706T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
742 PM CDT Wed Jul 5 2023
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
Eastern Collingsworth County in the Panhandle of Texas...
* Until 830 PM CDT.
* At 740 PM CDT, a confirmed tornado was located near Lutie, or 9
miles north of Wellington, moving southeast at 25 mph.
HAZARD...Damaging tornado and golf ball size hail.
SOURCE...Weather spotters confirmed tornado near Highway 83 near
Samnorwood at 7:33 PM.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Samnorwood and Lutie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3478 10005 3501 10033 3517 10022 3510 10000
3486 10000
TIME...MOT...LOC 0040Z 305DEG 21KT 3499 10017
TORNADO...OBSERVED
MAX HAIL SIZE...1.75 IN
$$
Ward3 follow-up statements
289
WWUS54 KAMA 060049
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
749 PM CDT Wed Jul 5 2023
TXC087-060130-
/O.CON.KAMA.TO.W.0049.000000T0000Z-230706T0130Z/
Collingsworth TX-
749 PM CDT Wed Jul 5 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EAST
CENTRAL COLLINGSWORTH COUNTY...
At 749 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Lutie, or 12 miles northeast of
Wellington, moving east at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Collingsworth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3481 10003 3495 10020 3509 10011 3506 10000
3486 10000
TIME...MOT...LOC 0049Z 280DEG 23KT 3500 10008
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN
$$
Ward351
WWUS54 KAMA 060104
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
804 PM CDT Wed Jul 5 2023
TXC087-060130-
/O.CON.KAMA.TO.W.0049.000000T0000Z-230706T0130Z/
Collingsworth TX-
804 PM CDT Wed Jul 5 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EAST
CENTRAL COLLINGSWORTH COUNTY...
At 803 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles west of Vinson, or 12 miles northeast of
Wellington, moving southeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Collingsworth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3492 10012 3502 10007 3499 10000 3486 10000
3485 10001
TIME...MOT...LOC 0103Z 305DEG 21KT 3495 10003
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75IN
$$
Ward196
WWUS54 KAMA 060117
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
817 PM CDT Wed Jul 5 2023
TXC087-060124-
/O.CAN.KAMA.TO.W.0049.000000T0000Z-230706T0130Z/
Collingsworth TX-
817 PM CDT Wed Jul 5 2023
...THE TORNADO WARNING FOR EAST CENTRAL COLLINGSWORTH COUNTY IS
CANCELLED...
The tornado threat has shifted into Harmon County and the Tornado
Warning has been cancelled in Collingsworth County. However, large
hail and damaging winds remain likely and a Severe Thunderstorm
Warning remains in effect for the area. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3492 10012 3502 10007 3499 10000 3486 10000
3485 10001
TIME...MOT...LOC 0112Z 305DEG 21KT 3491 9996
$$
WardWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jul 5, 7:02 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 5, 7:02 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 702 PM CDT Wed Jul 5 2023 ...New AVIATION... .SHORT TERM ... (This evening through Thursday night) Issued at 226 PM CDT Wed Jul 5 2023 The initial concern for this forecast will be how convection develops later this afternoon into tonight. After that, how will this convection and any residual boundaries interact with our atmosphere for potential storms on Thursday. Overall, I would say this is not a high confidence forecast and details will likely be more in the mesoscale later today. The surface outflow boundary/cold front has moved into the region and stalled and is generally situated from north of Hereford through Amarillo up toward Canadian. To the north of this front, northerly winds and clouds have helped keep conditions cooler today. As expected, a drastic temperature gradient exists with locations in the Oklahoma panhandle in the 70s compared to the southern Texas panhandle seeing readings in the upper 80s to lower 90s. There remains good moisture advection into the region as dewpoints are in the 60s areawide, with some locations reaching the mid to upper 60s. Per satellite imagery, clouds are slowing eroding with cumulus development increasing near and south of the boundary. For the remainder of today, there will be a couple of locations to monitor initially for storm development and subsequent potential for severe weather. The first being storms that can develop across the eastern portions of the Texas panhandle, where daytime heating has allowed for better pockets of instability and there has been far less cloud cover and better moisture. The second being across New Mexico and Colorado where guidance continues to indicate that later afternoon supercells should develop and track east. The question will remain as to how much they can maintain themselves given cooler conditions and a little more CIN in the northern parts of the combined Panhandles at this time. However, current shear is around 30kts and model trends are for CAPE to increase slowly in these areas over the next few hours. They may be initially more elevated before in time becoming surface based and pose a large hail threat as well as wind and tornado concerns(helicity is progged to increase through the afternoon as well, especially across portions of the Oklahoma panhandle). Any storm that can root itself along the boundary will bring the greatest threat for tornadoes. The main timing for any of this round of storms could be as early as 4pm-5pm but most models hold off until closer to 7pm. Models have been pretty consistent in depicting a MCS coming through the region later tonight into portions of the overnight period. The low level jet will kick in later this evening, allowing good theta-e advection into the region but also eliminating some of the convective inhibition in some of the cooler locations today. Storms ongoing further to our north in Colorado look to congeal into a line of storms that will come pushing to the south and east through portions of the region, likely after 10pm and the threat continuing through 2am(perhaps a couple of hours later). While the initial threats with the earlier convection will be large hail and perhaps a tornado, this threat will mostly be from damaging wind gusts to 70mph. We cannot rule out the potential for locally heavy rain that could lead to flash flooding especially given precipitable water values around 1.45 inches forecast and any location that can get several rounds of rainfall. Some storms may linger in the east near daybreak tomorrow, before clearing out. The question will remain as to how overnight convection will affect convection Thursday, where do boundaries set up and how fast the atmosphere can recover. Overall, it looks like our thunderstorm potential during the day is low. The main concern will be later in the night when another MCS looks to potentially develop and dive to the south. There is uncertainty as to how much of our area will be impacted by this. Guidance ranges from being missed altogether to parts of our Oklahoma panhandle being clipped late evening into the overnight. For now, will hold off on issuing any graphics related to this and see how trends continue. Once again tomorrow, thanks to cloud cover and lingering rain, there should be some kind of temperature gradient(though not as drastic as today) across the region with lower 80s in the north to the lower 90s in the south. Culin && .LONG TERM ... (Friday through next Tuesday) Issued at 226 PM CDT Wed Jul 5 2023 A robust upper-level ridge is expected to be situated over the vicinity of northwestern Mexico/New Mexico/Arizona through the long- term period. The Texas and Oklahoma Panhandles are currently expected to be situated on the northeastern periphery of the upper- level ridge with weak to moderate northwesterly flow aloft. There should be a steady fetch of mid-level moisture throughout the period as well. Dew points in the 50s to 60s are expected to persist in the Panhandles as there should be persistent easterly to southeasterly surface winds. Embedded shortwaves within the flow aloft are expected to impact at least portions of the Panhandles on a daily basis which introduces daily thunderstorm chances. Taking all of the above into account, strong to severe thunderstorms can't be ruled out for any given day through this long-term period. There may be some days in which the atmosphere is overworked from thunderstorms on the previous day, but that will have to be assessed on a day-to- day basis. There are some hints that the upper-level ridge will build into the Panhandles in the middle of next week. Vanden Bosch && .AVIATION... (00Z TAFS) Issued at 652 PM CDT Wed Jul 5 2023 TSTMs in the eastern Panhandles are not expected to impact TAFs sites, but activity moving toward the area from NM will likely impact GUY and DHT at a minimum and possibly AMA as well mainly between 4 UTC and 10 UTC. This will push a frontal boundary/outflow across the area with area of low stratus that is expected to reach lower MVFR to IFR levels late tonight. Flight cats will slowly improve through the morning with VFR conditions eventually developing by around mid afternoon (19-21 UTC). && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 89 69 98 / 30 0 10 10 Beaver OK 62 81 65 93 / 70 30 30 10 Boise City OK 60 83 64 90 / 60 10 10 10 Borger TX 67 91 70 100 / 40 10 10 10 Boys Ranch TX 67 93 70 101 / 40 0 10 10 Canyon TX 67 91 68 98 / 20 0 0 10 Clarendon TX 69 88 70 97 / 20 10 0 10 Dalhart TX 61 89 65 95 / 50 0 10 0 Guymon OK 61 83 63 92 / 70 20 20 10 Hereford TX 66 94 70 98 / 20 0 0 10 Lipscomb TX 64 84 66 96 / 60 30 30 10 Pampa TX 66 85 67 96 / 40 20 10 10 Shamrock TX 67 88 69 96 / 30 20 10 10 Wellington TX 69 91 71 98 / 30 20 0 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...88 LONG TERM....99 AVIATION...88
Hazardous weather outlook, Jul 5, 2:39 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 239 PM CDT Wed Jul 5 2023 OKZ001>003-TXZ001>020-317-060745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 239 PM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon, with increasing chances this evening into tonight. These chances will range from 60 to 70 percent in the Oklahoma Panhandle to around 20 to 30 percent in the southern Texas Panhandle. Some of these storms will be strong to severe with initial threats being hail up to 2 inches in diameter, 70mph wind gusts and a tornado or two. Late tonight into the overnight, a line of storms will drop south into the combined Panhandles and bring the main risk of damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional storms may be possible later Thursday and Friday afternoons into the evening hours. Some of these storms could be strong to severe. Thunderstorms will also be possible through the weekend but severity and coverage potential will be monitored on a day by day basis. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening.
In the hours before
Special weather statement, Jul 5, 2:32 PM CDT, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
232 PM CDT Wed Jul 5 2023
TXZ005-010-052015-
Hemphill TX-Lipscomb TX-
232 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of southern Lipscomb
and northeastern Hemphill Counties through 315 PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 6 miles northwest of Glazier, or 10
miles south of Lipscomb, moving east at 15 mph.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lipscomb and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3604 10043 3626 10047 3632 10012 3594 10012
TIME...MOT...LOC 1931Z 267DEG 14KT 3610 10032
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
WardLocal storm report, Jul 5, 3:54 PM CDT, 3 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
354 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Tstm Wnd Gst 6 E Canadian 35.91N 100.28W
07/05/2023 M63 MPH Hemphill TX Mesonet
Measured by West Texas Mesonet.
&&
PAVLocal storm report, Jul 5, 4:05 PM CDT, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
405 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail 5 WSW Glazier 35.98N 100.35W
07/05/2023 E1.75 inch Hemphill TX Public
Picture sent via social media. Location
estimated by radar.
&&
PAVLocal storm report, Jul 5, 5:40 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
540 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Gst 6 ESE Lora 35.69N 100.46W
07/05/2023 M59 MPH Hemphill TX Mesonet
Measured by a West Texas Mesonet.
&&
PAVLocal storm report, Jul 5, 7:10 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
710 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Hail 1 NNE Mclean 35.24N 100.60W
07/05/2023 E1.00 inch Gray TX Public
&&
PAVLocal storm report, Jul 5, 7:23 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
723 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Tstm Wnd Gst 3 W Dozier 35.08N 100.40W
07/05/2023 M78 MPH Collingsworth TX Public
Wind measured by West Texas Mesonet. Several
large trees reported down near FM 1547.
Large branches are blocking FM 3143.
&&
PAVThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:17 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Wheeler | 73 min |
| Jul 5, 8:33 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 42 min |
| Jul 5, 9:30 PM CDT | Special Weather Statement | AMA | Sherman | 30 min |
| Jul 5, 9:54 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 66 min |
| Jul 5, 10:16 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 44 min |
| Jul 5, 10:38 PM CDT | Special Weather Statement | AMA | Hansford | 37 min |
| Jul 5, 10:44 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 61 min |
| Jul 5, 10:59 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham, Potter, Randall | 76 min |
| Jul 5, 11:38 PM CDT | Areal Flood Advisory | AMA | Deaf Smith, Randall | 3 hr |
| Jul 5, 11:44 PM CDT | Special Weather Statement | AMA | Lipscomb, Ochiltree | 31 min |
| Jul 5, 11:46 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Randall | 41 min |
| Jul 6, 12:14 AM CDT | Special Weather Statement | AMA | Randall | 31 min |
| Jul 6, 12:16 AM CDT | Special Weather Statement | AMA | Lipscomb | 29 min |
| Jul 6, 12:31 AM CDT | Special Weather Statement | AMA | Armstrong, Carson, Potter, Randall | 89 min |
| Jul 6, 12:46 AM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Carson, Potter, Randall | 67 min |
| Jul 6, 2:22 AM CDT | Special Weather Statement | AMA | Hartley | 38 min |
| Jul 6, 2:59 AM CDT | Special Weather Statement | AMA | Hartley | 31 min |
| Jul 6, 3:03 AM CDT | Special Weather Statement | AMA | Hansford, Lipscomb, Ochiltree | 27 min |
| Jul 6, 3:24 AM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 66 min |
| Jul 6, 3:33 AM CDT | Special Weather Statement | AMA | Hartley | 27 min |
| Jul 6, 4:16 AM CDT | Special Weather Statement | AMA | Moore | 29 min |
| Jul 6, 4:30 AM CDT | Special Weather Statement | AMA | Gray, Hemphill, Roberts, Wheeler | 30 min |
| Jul 6, 4:55 AM CDT | Special Weather Statement | AMA | Wheeler | 35 min |
| Jul 6, 5:04 AM CDT | Special Weather Statement | AMA | Dallam | 26 min |
| Jul 6, 5:23 AM CDT | Special Weather Statement | AMA | Wheeler | 37 min |
| Jul 6, 5:44 AM CDT | Special Weather Statement | AMA | Collingsworth | 31 min |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.